Cases reported "Multiple Organ Failure"

Filter by keywords:



Filtering documents. Please wait...

1/5. Trauma, sepsis, and disseminated intravascular coagulation.

    disseminated intravascular coagulation (DIC) was first observed clinically in a case of sepsis following severe trauma. It was postulated that the observed clotting defect and bleeding were due to the using up of clotting factors in an episode of intravascular clotting. It was also postulated that the multiple organ failure observed was due to obstruction of the microcirculation of the organs by microclots. Evidence for this process was worked out in many animal studies. It was then postulated that if these microclots could be lysed before organ necrosis was produced, organ failure could be prevented. This prevention was shown to be possible in animals. It was then tried in humans using plasminogen activators, and the approach was found to be effective. Using a low dose of plasminogen activator over a 24-hour period caused no changes in the coagulation profile or bleeding.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

2/5. cardiopulmonary resuscitation after near drowning and hypothermia: restoration of spontaneous circulation after vasopressin.

    Recent animal data have challenged the common clinical practice to avoid vasopressor drugs during hypothermic cardiopulmonary resuscitation (CPR) when core temperature is below 30 degrees C. In this report, we describe the case of a 19-year-old-female patient with prolonged, hypothermic, out-of-hospital cardiopulmonary arrest after near drowning (core temperature, 27 degrees C) in whom cardiocirculatory arrest persisted despite 2 mg of intravenous epinephrine; but, immediate return of spontaneous circulation occurred after a single dose (40 IU) of intravenous vasopressin. The patient was subsequently admitted to a hospital with stable haemodynamics, and was successfully rewarmed with convective rewarming, but died of multiorgan failure 15 h later. To the best of our knowledge, this is the first report about the use of vasopressin during hypothermic CPR in humans. This case report adds to the growing evidence that vasopressors may be useful to restore spontaneous circulation in hypothermic cardiac arrest patients prior to rewarming, thus avoiding prolonged mechanical CPR efforts, or usage of extracorporeal circulation. It may also support previous experience that the combination of both epinephrine and vasopressin may be necessary to achieve the vasopressor response needed for restoration of spontaneous circulation, especially after asphyxial cardiac arrest or during prolonged CPR efforts.
- - - - - - - - - -
ranking = 0.5
keywords = animal
(Clic here for more details about this article)

3/5. Carboxyatractyloside poisoning in humans.

    OBJECTIVE: Cocklebur (xanthium strumarium) is an herbaceous annual plant with worldwide distribution. The seeds contain the glycoside carboxyatractyloside, which is highly toxic to animals. We describe nine cases of carboxyatractyloside poisoning in humans which, to our knowledge, has not previously been reported. The clinical, laboratory and histopathological findings and our therapeutic approach are also discussed. SUBJECTS AND methods: The patients presented with acute onset abdominal pain, nausea and vomiting, drowsiness, palpitations, sweating and dyspnoea. Three of them developed convulsions followed by loss of consciousness and death. RESULTS: Laboratory findings showed raised liver enzymes, indicating severe hepatocellular damage. BUN and creatinine levels were raised, especially in the fatal cases who also displayed findings of consumption coagulopathy. CPK-MB values indicative of myocardial injury were also raised, especially in the fatal cases. Three of the patients died within 48 hours of ingesting carboxyatractyloside. Post-mortem histopathology of the liver confirmed centrilobular hepatic necrosis and renal proximal tubular necrosis, secondary changes owing to increased permeability and microvascular haemorrhage in the cerebrum and cerebellum, and leucocytic infiltrates in the muscles and various organs including pancreas, lungs and myocardium. CONCLUSIONS: Carboxyatractyloside poisoning causes multiple organ dysfunction and can be fatal. Coagulation abnormalities, hyponatraemia, marked hypoglycaemia, icterus and hepatic and renal failure are signs of a poor prognosis. No antidote is available and supportive therapy is the mainstay of treatment.
- - - - - - - - - -
ranking = 0.5
keywords = animal
(Clic here for more details about this article)

4/5. High dose of intravenous antithrombin iii without heparin in the treatment of disseminated intravascular coagulation and organ failure in four children.

    In several animal experiments, high doses of antithrombin iii concentrates have shown beneficial effects on mortality and reversal of coagulation abnormalities which had resulted from disseminated intravascular coagulation. Other experiments have suggested that antithrombin iii infusion without heparin is effective in the treatment of organ failure. We clinically treated children suffering disseminated intravascular coagulation only with antithrombin concentrate. Four patients suffering disseminated intravascular coagulation with organ failure were selected. We started antithrombin iii concentrate infusion as soon as the diagnosis was established. The dosage of antithrombin iii was 120-250 units/kg/day for 2 or 3 days. heparin was not used. All 4 patients recovered completely and quickly without any complications within 14 days. We suggest that the high-dose antithrombin iii infusion without heparin is an effective and safe therapy for disseminated intravascular coagulation with organ failure.
- - - - - - - - - -
ranking = 0.5
keywords = animal
(Clic here for more details about this article)

5/5. Laudanosine and atracurium concentrations in a patient receiving long-term atracurium infusion.

    OBJECTIVE: atracurium is sometimes used for muscle relaxation in patients undergoing mechanical ventilation. Use of atracurium in high doses or for a long period of time has raised the possibility of the accumulation of laudanosine, a breakdown product known to cause seizure activity in animals. The objective of this report was to see if laudanosine accumulation and seizure activity had occurred in a patient who had received a long-term, relatively high-dose infusion of atracurium. DESIGN: Case report. The patient received atracurium for 38 days, at rates ranging from 0.3 to 0.96 mg/kg/hr. An electroencephalogram (EEG) was done before the discontinuation of the infusion, and plasma concentrations of atracurium and laudanosine were measured at, and after, the termination of the atracurium infusion. The laudanosine elimination half-life was calculated. SETTING: intensive care unit. PATIENT: A 23-yr-old woman admitted with sickle cell crisis, complicated by acute chest syndrome, acute respiratory distress syndrome, and hepatic and renal failure. INTERVENTIONS: None. MEASUREMENTS AND MAIN RESULTS: As expected, laudanosine concentrations were increased but were below the level reported to cause seizure activity in animals. Laudanosine elimination half-life was prolonged to 617 mins, which was consistent with previously reported values. The patient's EEG was normal, with no ictal pattern. CONCLUSIONS: Despite long-term use of high doses of atracurium infusion and the increased elimination half-life of laudanosine, only moderate accumulation of laudanosine occurred, and the EEG was normal. Hence, it appears unlikely that toxic concentrations of laudanosine would be reached, even in a critically ill patient.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)


Leave a message about 'Multiple Organ Failure'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.